Texas, 2017

High Wind in Texas, April 30, 2017

April 30, 2017 · NWS LUB · 6 events in 6 counties and zones

A very strong upper level storm system which brought severe storms early on the 29th, also brought high winds during the daytime on the 30th as it moved away from the region. A corridor of severe wind gusts and high sustained winds were observed from Castro County southeastward through Crosby County.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A very strong upper level storm system which brought severe storms early on the 29th, also brought high winds during the daytime on the 30th as it moved away from the region. A corridor of severe wind gusts and high sustained winds were observed from Castro County southeastward through Crosby County.

The following severe wind gusts are from the Texas Tech University West Texas mesonet, ASOS, or AWOS sites:

65 mph at Hart (Castro County), 63 mph at Floydada (Floyd County), 62 mph at Aiken (Hale County), 60 mph at Abernathy (Hale County), 60 mph at White River Lake (Crosby County), 59 mph at Dimmitt (Castro County), 58 mph at Childress (Childress County), and 58 mph at Plainview (Hale County).

The following high sustained winds are from the Texas Tech University West Texas mesonet:

45 mph at Vigo Park (Swisher County), and 44 mph at Tulia (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 5:15 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 30, 5:15 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
615 AM CDT Sun Apr 30 2017

.AVIATION...
Low CIGS at the MVFR level, associated with a strong upper level
system moving across the Texas Panhandle, will continue to affect
KPVW and KCDS for the next hour or so. Otherwise, this same system
will bring very strong northwesterly winds to all TAF sites
through mid evening.

&&

.PREV DISCUSSION... /issued 340 AM CDT Sun Apr 30 2017/

SHORT TERM...
Unseasonably strong upper level low pressure over the eastern
Texas Panhandle this morning will move into southeast Kansas later
today, deepening by another 100 meters at the 500 millibar level.
This will further tighten height gradients, especially across the
northeastern 2/3 of our area, enough for what looks like solid
Wind Advisory level winds. Solutions also indicate this could be a
close call for High Wind Warning level wind speeds from the
southeast Texas Panhandle across at least the northern part of the
Rolling Plains. This may depend on if deep enough mixing will
occur to tap into stronger flow near 750 millibars. We will
continue monitoring trends of the potential for warning level wind
speeds.

Otherwise, it will remain chilly today. The freeze warning
remains in effect through 9 am mainly north and west of Lubbock;
winds have remained blustery enough and cloud cover persistent
enough that only the far northwest corner has hit the freeze mark,
but everywhere else is within one or two degrees. Enough cold air
aloft and mid level moisture will spread over to retain areas of
cloud cover through the day, especially northeast zones. The
southern end of the deformation axis will continue very light rain
or snow just into our far north over parts of Castro and Swisher
Counties in particular, through mid morning, but unlikely for
significant accumulations. Checking with local law enforcement
indicated light snow at 330 AM both Tulia and Dimmitt, but not
accumulating. Skies will tend clear tonight with low moving far
enough away. Winds will back off through the evening, and another
chilly night will follow tonight; currently not indicating a
significant freeze threat.

LONG TERM...
Upper flow will back from northwesterly early Monday to westerly
Monday night and Tuesday allowing warmer and drier to settle in.
The mid week trough digging southeast from the Rockies has trended
slightly stronger also with indications of at least meager
moisture and instability. Still not enough for us to increase
thunder chances into any solid categories, but adequate for
fringe thunder mention some areas late Tuesday and Wednesday as a
cooler airmass follows a cold front late Tuesday. Wednesday will
be the coolest day in the work week, along with solid northerly
winds perhaps in the high breezy or windy category. Comfortably
warmer temperatures will develop late in the week and especially
over the weekend with an early weekend ridge axis protruding
overhead. Moisture return on the backside of the ridge late next
weekend is a little dubious at this point, so favoring no thunder
chances through the weekend. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM CDT this morning for TXZ021>024-
027>029-033-034-039.

Wind Advisory until 8 PM CDT this evening for TXZ022>026-028>032-
035>038-042>044.

&&

01
Hazardous weather outlook, Apr 30, 6:56 AM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
756 AM CDT Sun Apr 30 2017

TXZ021>044-011300-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
756 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Strong northwest winds from 25 to 40 mph, with gusts as high as
55 mph, are expected today especially from the southeast Panhandle
into the northern Rolling Plains where locally higher winds may
develop. A Wind Advisory is in effect for most locations today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Swisher

When
April 30, 7:23 AM CST to 2:36 PM CST
Where
Swisher forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Childress

When
April 30, 10:25 AM CST
Where
Childress forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Hale

When
April 30, 11:17 AM CST
Where
Hale forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Floyd

When
April 30, 11:20 AM CST
Where
Floyd forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Castro

When
April 30, 11:25 AM CST
Where
Castro forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Crosby

When
April 30, 12:40 PM CST
Where
Crosby forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683005, 683006, 683003, 683002, 683001, 683004.